Just wondering if any other young adults are unable to participate in work or school because of chronic VM. I get this lone feeling about it because pretty much everyone around me except my one other Spoonie friend is at home often because of being so chronically Ill. Just looking for others to relate to!
I got the dizziness at age 24 and had to stop working about 2 years in, then got better after a year off work. Started working part time again, then full time, worked about a year, then had to stop again for over a year now and have just gotten worse and worse. I am now 29, was accepted into graduate school but had to defer, and can’t work at all. My life is on hold. It’s really devastating. I can barely leave my apartment, especially on my own, as I am so unsteady. I feel your pain.
Thanks for responding.
I’m sorry you have to go through that. Have you considered getting a mobility device like a cane or a wheelchair? I have both for good/bad days it was a little hard at first mentally I won’t lie. But it has given me so much independence and in a way its empowering to me. But yeah being out of work when you want yo is really hard. Ive been severe since I was 13 this year it became even worse I’m 19 now. Its hard because all of my friends are in college/work and I’m not and I spend the majority of my time in bed because of being so Ill.
Are you two on any medication? I work full time mostly 6 days aweek it is really hard somedays but i need to do it as i am trying to save to move out,i try not to let it take over my life but that is my beyond control most of the time im a 27 male
That’s really great its nice to hear someone with VM working. I don’t let it take over my life either, im not miserable due to it. but a severe condition as you said will do things you can not control. As for meds its not like they are easy to access or that they work on everyone.
I feel for you guys getting this at a young age. Please persevere and keep looking for what works for you.
Btw, Amitriptyline is on the WHO list of must have medicines for any health system and in the U.K. it costs 2 pence a pill
I will keep looking for meds definitely. Im finding ways around my obstacles but its because of thought.
& agh I’ve tried Ami before it didnt work at all + I’m in the states.
Yes sorry I recall. Keep going!
Will do. Thank you for your positivity!
I’ve been extremely sensitive to meds, haven’t found anything I can tolerate yet. Have tried Nortriptyline twice, Ami 3 times. I still want to get on Ami as I hear so many success stories, but trying the same thing over and over again doesn’t make sense either. I’ve tried a bunch of others, too many to name.
Sorry if Ive asked this before, Ami: did you start low, say 5 or 10mg and give it at least two to three weeks?
I started at 2.5 mg and it made me so much dizzier. the longest I lasted was 2 days, and the 2nd day I was extremely nauseated, which wasn’t supposed to be a side effect. And the dizziness was so much worse & at the time I had to be home alone and couldn’t move enough to get myself food or support myself. I may be trying it again but have help around for a longer period of time. I think knowing I had to be alone made me stop it as well as suffering more. But also, my neurologist recently changed my diagnosis, she no longer thinks I have vestibular migraines but rather PPPD (Persistent Postural Perceptual Dizziness). Basically treated in the same way but only the anti-depressants as med choices. I am also looking into some visual treatments right now and they want people to be on as few meds as possible. I’m at a crossroads and can’t figure out what to try next yet.
That makes sense. Let us know how that goes. Interesting!!
Basically Amitriptyline appears to reduce the automatic link between inner ear and eye muscles. In this way any nonsense from your inner ear no longer gives you vision trouble and reduces this as a migraine trigger.
Useful unless you want to retrain or do tests.
Be careful of confirmation bias: your symptoms will fluctuate anyhow so be careful of correlating them with the med specifically. You need to try a med over at least a month or so to rule out general fluctuations which would have happened anyhow.
Also you probably need at least 10mg to have meaningful impact: some on this board seem to have gone as high as 150mg though I’m not suggesting you do that!
@turnitaround Yes I know I need to give the meds a longer trial I just cant stand feeling worse than I already feel. My doctors keep telling me the same thing. I too know I would need to get to about 10 mg, I definitely don’t want to go higher. Starting at 1/4 tablet and having trouble already, increasing the dose seemed impossible.
When you say retrain do you mean retraining the vestibular system? What do you mean by doing tests? Does it make your memory fuzzy?
I haven’t decided yet if I’m going down the visual route, it’s rather expensive and I’ve tried 3 expensive/alternative treatments over the 5 and a half years and they either made me worse or didn’t help. It’s a tough call right now. My lifelong ophthalmologist warned against what I was telling him about and he said my eyes are fine (although he did detect some nearsightedness and an astigmatism that could potentially be causing my blurred vision, he did prescribe regular glasses) but at the same time people on this site have gone to these people and their symptoms have gone away, the testimonials on their website are so positive. I’m having trouble procuring peer reviewed research on their techniques, however. They claim they have some and said they’d send it to me but haven’t yet. And their publications on their website only apply to head trauma patients, and the others are just poster presentations given at conferences. But, all therapies are new at some point, it doesn’t mean it’s bad or won’t work for me. I’m in the process of looking into vision insurance and figuring out all the logistics. I’m a horrible decision maker too, which doesn’t help. Anyway, if I go through with it I’ll let you know.
I believe amitriptyline impairs your ability to compensate. That’s the downside of a vestibular suppressant. However, if your lesion is not stable (my assumption is we all have unstable lesions as otherwise brain would quickly compensate) then you might as well not worry about that and instead focus on reducing symptoms til that day comes.
If one day you stabilise (and many do) that’s when you come off the meds and let the brain adjust.
yeah I am aware that some meds impair the ability to compensate. What do you mean by lesions?
Any site of injury. Could be benign, even debris thats causing a blockage or causing sensations that confuse the brain eg like in BPPV.
no, all MRIs and imaging have been normal.
Clinically used MRI is not high enough resolution to resolve the innards of the inner ear in sufficient detail to see crystal locations for example. The closest thing is the new cone beam CT scanners.
Interesting. I did get a CT scan (not sure which type, out of Hopkins Bayview) to check for Superior Semicircular Canal Dehiscence. Normal of course.